zbMATH — the first resource for mathematics

Geometry Search for the term Geometry in any field. Queries are case-independent.
Funct* Wildcard queries are specified by * (e.g. functions, functorial, etc.). Otherwise the search is exact.
"Topological group" Phrases (multi-words) should be set in "straight quotation marks".
au: Bourbaki & ti: Algebra Search for author and title. The and-operator & is default and can be omitted.
Chebyshev | Tschebyscheff The or-operator | allows to search for Chebyshev or Tschebyscheff.
"Quasi* map*" py: 1989 The resulting documents have publication year 1989.
so: Eur* J* Mat* Soc* cc: 14 Search for publications in a particular source with a Mathematics Subject Classification code (cc) in 14.
"Partial diff* eq*" ! elliptic The not-operator ! eliminates all results containing the word elliptic.
dt: b & au: Hilbert The document type is set to books; alternatively: j for journal articles, a for book articles.
py: 2000-2015 cc: (94A | 11T) Number ranges are accepted. Terms can be grouped within (parentheses).
la: chinese Find documents in a given language. ISO 639-1 language codes can also be used.

a & b logic and
a | b logic or
!ab logic not
abc* right wildcard
"ab c" phrase
(ab c) parentheses
any anywhere an internal document identifier
au author, editor ai internal author identifier
ti title la language
so source ab review, abstract
py publication year rv reviewer
cc MSC code ut uncontrolled term
dt document type (j: journal article; b: book; a: book article)
Multiple recurrence and nilsequences (with an appendix by Imre Ruzsa). (English) Zbl 1087.28007

Let (X,𝒳,μ,T) be a dynamical system (i.e., a measure preserving probability system, with T invertible). The Khintchine recurrence theorem states:

If A𝒳 with μ(A)>0, then for every ε>0, {n:μ(AT n A)>μ(A) 2 -ε} is syndetic.

A multiple recurrence theorem due to Furstenberg states:

Let (X,𝒳,μ,T) be a dynamical system, let A𝒳 with μ(A)>0 and let k1. Then

lim inf N-M 1 N-M n=M N-1 μ(T n AT 2n AT kn A)>0·

(This lim inf was subsequently shown by the latter two authors [Ann. Math. (2) 161, No. 1, 397–488 (2005; Zbl 1077.37002)] to be a limit.)

Both of these theorems can be regarded a generalizations of the Poincaré recurrence theorem, and the original aim of the authors was to give a simultaneous generalization of both theorems, to show that for such a dynamical system and for A𝒳, μ(A)>0 and ε>0, the set of n such that μ(AT n AT 2n AT kn A)>μ(A) k+1 -ε is syndetic. However, surprisingly, the authors are able to show that if T is ergodic, then this is true for k=2 and k=3, but false for k4 (and also false in the non-ergodic cases of k=2 and k=3). The case of k4 uses a combinatorial result due to Ruzsa, which appears as an appendix.

28D05Measure-preserving transformations
37A30Ergodic theorems, spectral theory, Markov operators
37A05Measure-preserving transformations
[1]Auslander, L., Green, L., Hahn, F.: Flows on homogeneous spaces. Ann. Math. Stud. 53 Princeton: Princeton Univ. Press 1963
[2]Behrend, F.A.: On sets of integers which contain no three in arithmetic progression. Proc. Natl. Acad. Sci. 23, 331-332 (1946) · Zbl 0060.10302 · doi:10.1073/pnas.32.12.331
[3]Bergelson, V.: Weakly mixing PET. Ergodic Theory Dyn. Syst. 7, 337-349 (1987) · Zbl 0645.28012 · doi:10.1017/S0143385700004090
[4]Furstenberg, H.: Strict ergodicity and transformation of the torus. Am. J. Math. 83, 573-601 (1961) · Zbl 0178.38404 · doi:10.2307/2372899
[5]Furstenberg, H.: Ergodic behavior of diagonal measures and a theorem of Szemerédi on arithmetic progressions. J. Anal. Math. 31, 204-256 (1977) · Zbl 0347.28016 · doi:10.1007/BF02813304
[6]Furstenberg, H.: Recurrence in Ergodic Theory and Combinatorial Number Theory. Princeton: Princeton Univ. Press (1981)
[7]Host, B., Kra, B.: Nonconventional ergodic averages and nilmanifolds. To appear in Ann. Math. Available at http://www.math.psu.edu/kra (2002)
[8]Khintchine, A.Y.: Eine Verschärfung des Poincaréschen ?Wiederkehr-Satzes?. Compos. Math. 1, 177-179 (1934)
[9]Leibman, A.: Polynomial sequences in groups. J. Algebra 201, 189-206 (1998) · Zbl 0908.20029 · doi:10.1006/jabr.1997.7269
[10]Leibman, A.: Pointwise convergence of ergodic averages for polynomial sequences of rotations of a nilmanifold. To appear in Ergodic Theory Dyn. Syst. Available at http://www.math.ohio-state.edu/ leibman/preprints (2002)
[11]Lesigne, E.: Sur une nil-variété, les parties minimales associées à une translation sont uniquement ergodiques. Ergodic Theory Dyn. Syst. 11, 379-391 (1991) · Zbl 0709.28012 · doi:10.1017/S0143385700006209
[12]Malcev, A.: On a class of homogeneous spaces. Am. Math. Soc. Transl. 39 (1951)
[13]Parry, W.: Ergodic properties of affine transformations and flows on nilmanifolds. Am. J. Math. 91, 757-771 (1969) · Zbl 0183.51503 · doi:10.2307/2373350
[14]Parry, W.: Dynamical systems on nilmanifolds. Bull. Lond. Math. Soc. 2, 37-40 (1970) · Zbl 0194.05601 · doi:10.1112/blms/2.1.37
[15]Petresco, J.: Sur les commutateurs. Math. Z. 61, 348-356 (1954) · Zbl 0056.25505 · doi:10.1007/BF01181351
[16]Rudolph, D.J.: Eigenfunctions of T×S and the Conze-Lesigne algebra. Ergodic Theory and its Connections with Harmonic Analysis, ed. by K. Petersen and I. Salama. New York: Cambridge University Press. 369-432 (1995)
[17]Szemerédi, E.: On sets of integers containing no k elements in arithmetic progression. Acta Arith. 27, 199-245 (1975)
[18]Ziegler, T.: A non-conventional ergodic theorem for a nilsystem. To appear in Ergodic Theory Dyn. Syst. Available at http://www.arxiv.org, math.DS/0204058 v1 (2002)
[19]Ziegler, T.: Universal characteristic factors and Furstenberg averages. Preprint. Available at http://www.arxiv.org/abs/math.DS/0403212 (2004)